Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS Jackson, MS

March 10, 2000Covington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 10, 2000, 6:56 PM CST for Covington County, Mississippi. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 6:56 PM CST (00:56 UTC)
Expired
Mar 10, 2000, 7:45 PM CST
In force
49 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Covington County, MS

What was reported inside it

TimeReportWhereRemark
Mar 10, 7:15 PM CSTThunderstorm WindMt Olive, MSSeveral trees were blown down.
Mar 10, 7:15 PM CSTHail 1Collins, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 1:00 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 10, 2:00 PM CSTSevere Thunderstorm WatchSPC5 hr
Mar 10, 5:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 110057
SVRJAN
MSC031-110145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
656 PM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 745 PM CST

* AT 656 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MOUNT OLIVE...OR ABOUT 10 MILES
  SOUTHWEST OF MAGEE...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MOUNT OLIVE AT 705 PM CST
  OTHER RURAL AREAS AND SMALLER COMMUNITES ALONG HIGHWAY 49

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY 
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

74

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 1:40 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 10, 1:40 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
140 PM CST FRI MAR 10 2000

OVER THE U.S. ON VAPOR IMAGERY THIS AFTERNOON A STRONG SHORTWAVE WAS
MOVING THROUGH THE SOUTHERN PLAINS WITH GOOD DRYING...PUSHING INTO
WEST TEXAS. ELEVATED CONVECTION WAS NOTED OVER THE NW ARK-LA-TEX
REGION AND WAS DEVELOPING TOWARD THE WESTERN SECTIONS OF THE
FORECAST AREA. VISIBLE IMAGERY SHOWED AN IMPRESSIVE CUMULUS FIELD
ALONG AND SOUTH OF THE STATIONARY FRONT FROM A BASTROP TO GREENVILLE
TO A TUPELO LINE WITH DEWPOINTS IN THE 60S. SCATTERED SHOWERS AND
STRONG THUNDERSTORMS WERE DEVELOPING OVER THE WESTERN SECTION OF THE
FORECAST AREA. AREA SOUNDINGS SHOWED GOOD LAPSE RATE AT THE
700-500MB LAYER OF 8 C/KM. ALL MODELS WERE A LITTLE SLOW IN
INITIALIZING THE PRECIP MOVING INTO ARKANSAS THIS MORNING.

LOOKING AT THE SHORT RANGE MODELS...IT APPEARS THAT WE WILL EXPERIENCE
2 ROUNDS OF CONVECTION. THE FIRST ROUND WILL BE FROM A SHORTWAVE ASSOCIATED
WITH THE ELEVATED CONVECTION OVER THE NORTHWEST ARK-LA-TX REGION. ALL
MODELS...ESPECIALLY THE NGM AND ETA BRING THIS ACTIVITY TO THE
NORTHWEST AND WESTERN SECTIONS THIS AFTERNOON. THE 2ND ROUND WILL
BE JUST AFTER MIDNIGHT AS THE SHORTWAVE TROF MOVES TOWARD THE LOWER
MISSISSIPPI VALLEY...BEFORE LIFTING NORTHEAST TO THE OHIO VALLEY ON
SATURDAY EVENING. ALL MODELS PUT THE REGION UNDER THE RIGHT REAR QUAD
OF UPPER JET WITH SOME UPPER DIVERGENCE OVER THE NORTH HALF OF THE
REGION. THE LOW LEVEL JET DOES NOT LOOK VERY IMPRESSIVE AS IT BECOMES
WESTERLY BY 06-12Z SATURDAY. IN THE LOW LEVELS THERE WILL BE SOME
SPEED OR VERTICAL WIND SHEAR. CAPE VALUES WILL RANGE FROM 1500 T0
AROUND 3000. ON THE SURFACE SHORTWAVE TROF WITH THE AID OF LOW LEVEL
BAROCLINICITY AND A WAVE COMING OUT OF THE SOUTHERN PLAINS...WILL
MOVE THE FRONT THROUGH THE REGION TONIGHT INTO SATURDAY MORNING.
WITH THE SLOW MOVEMENT OF THE FRONT THIS EVENING...EXPECT SOME
LOCALLY HEAVY RAINS OVER ALL SECTIONS OF THE REGION. ALSO WITH THE
EQUIVALENT POTENTIAL TEMPERATURE RIDGE...EXPECT A SQUALL LINE WILL
FORM JUST AHEAD OF THE FRONT THIS EVENING AND WILL MOVE OVER THE
LOWER MISSISSIPPI VALLEY OVERNIGHT INTO SATURDAY MORNING. EXPECT THE
SQUALL LINE TO MOVE THROUGH THE EASTERN SECTIONS EARLY SATURDAY.
CROSS SECTIONS SHOW DEEP MOISTURE AND GOOD VERTICAL VELOCITIES WITH
THIS SYSTEM. THE ETA/NGM MODELS SHOW PRECIPITABLE WATER OF AROUND
1.5 INCHES...WITH K-INDEXS OF AROUND 30. FAVOR THE NGM MODEL WITH
THE LOW LEVEL AND UPPER FEATURES...AS WELL AS THE PLACEMENT OF THE
BEST MEAN MOISTURE AND QPF AMOUNTS NEAR THE FRONT. SO WITH THIS IN
MIND WILL PUT IN A FEW POSSIBLY SEVERE FOR TONIGHT AND FOR THE EAST
EARLY SATURDAY MORNING. LOOKING AT SATURDAY THE RAINS WILL BE ENDING
FROM THE WEST AS THE FRONT EXITS THE REGION. AVN MODELS SHOWS A
ZONAL UPPER PATTERN AS SURFACE HIGH PRESSURE BRINGS ANOTHER ROUND OF
DRY WEATHER FOR SATURDAY NIGHT INTO SUNDAY.

AS FAR AS POPS ARE CONCERNED WILL GO CLOSER TO FAN POPS FOR TONIGHT AND
LEAN TOWARD NGM POPS FOR SATURDAY. WITH TEMPERATURES WILL FAVOR A COMPROMISE
OF THE SIMILAR NGM AND FAN GUIDANCE FOR TONIGHT. ETA TEMPS LOOKED TO
BE A LITTLE WARM. OTHERWISE ALL GUIDANCE WAS GENERALLY SIMILAR FOR
SATURDAY THROUGH SUNDAY.

QPF DISCUSSION...NCEP QPF AMOUNTS APPEAR TO BE ON TRACK. FOR THE BEST
AMOUNTS TO BE IN THE NORTHERN HALF OF THE FORECAST AREA FOR TONIGHT
THROUGH SATURDAY...WHERE UPPER LEVEL DYNAMICS WILL BE BETTER.

IN THE EXTENDED...THE 00Z MRF SHOWED A DRY ZONAL PATTERN FOR MONDAY.
IT BRINGS SHORTWAVE TROF INTO THE SOUTHERN PLAINS FOR TUESDAY...AS
LOW LEVEL MOISTURE INCREASES ACROSS THE REGION. A NEARLY CLOSED LOW
DEVELOPS OVER THE SOUTHERN PLAINS AS CONVECTION DEVELOPS TUESDAY AND
WEDNESDAY...PRIMARILY OVER THE SOUTHERN SECTIONS...WHERE MEAN
MOISTURE WILL BE DEEPER.A DISSIPATING FRONT WILL BE MOVING THROUGH
THE LOWER MISSISSIPPI VALLEY ON TUESDAY AND WEDNESDAY.
THE CANADIAN MODELS SHOWED A BROAD TROF OVER THE REGION ON TUESDAY
AND WEDNESDAY. IT ALSO SHOWED A WEAKENING FRONT MOVING THROUGH
THE REGION AS WELL. THE MODEL DISPLAYED GOOD MEAN MOISTURE FOR
CONVECTION DURING THAT PERIOD. THE NOGAPS SHOWED THE BEST MEAN
MOISTURE SOUTH AND WEST OF THE REGION. SO WITH THIS IN MIND
WILL PUT CHANCE OF RAIN AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY.

PRELIM NUMBERS...
JAN 056/060 031/058 038 8500
MEI 058/062 033/062: 036 7600

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.

17/26

In the hours before

Local storm report, Mar 10, 6:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 PM CST THU MAR 09 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0120 PM    GOODWILL                  LA   .75 INCH HAIL
03/10/00   WEST CARROLL                   DIME SIZED HAIL REPORTED
                                          IN GOODWILL BY A RADIO
                                          STATION IN MONROE.

0140 PM    WINONA                    MS   1 INCH HAIL
03/10/00   MONTGOMERY                     QUARTER SIZED HAIL 10
                                          MILES SOUTH OF WINONA.
                                          REPORTED BY THE CD.

0141 PM    EDWARDS                   MS   1 INCH HAIL
03/10/00   HINDS                          HINDS EMERGENCY MANAGEMENT
                                          REPORTED 1.5 INCH IN
                                          EDWARDS.

0130 PM    OAK GROVE                 LA   1.75 INCH HAIL
03/10/00   WEST CARROLL                   PARISH EOC REPORTED
                                          GOLFBALL AND DIME SIZED
                                          HAIL IN OAK GROVE.

0155 PM    BOVINA                    MS   1.75 INCH HAIL
03/10/00   WARREN                         GOLFBALL SIZED HAIL
                                          REPORTED IN BOVINA.

0230 PM    BENTONIA                  MS   .75 INCH HAIL
03/10/00   YAZOO                          YAZOO EOC REPORTED DIME
                                          SIZED HAIL IN BENTONIA.

0238 PM    GLEN ALLAN                MS   1 INCH HAIL
03/10/00   WASHINGTON                     WASHINGTON CD REPORTED
                                          QUARTER SIZED HAIL IN GLEN
                                          ALLAN.

0255 PM    MONTICELLO                MS   .88 INCH HAIL
03/10/00   LAWRENCE                       NICKEL SIZED HAIL A LITTLE
                                          NORTH OF HWY 84. REPORTED
                                          BY EMERGENCY MANAGEMENT.

0210 PM    LAKE PROVIDENCE           LA   1.75 INCH HAIL
03/10/00   EAST CARROLL                   COUNTY PD REPORTED
                                          GOLFBALL SIZED HAIL IN
                                          LAKE PROVIDENCE.

0315 PM    GREENVILLE                MS   1.75 INCH HAIL
03/10/00   WASHINGTON                     WASHINTON S.O. REPORTED
                                          GOLFBALL SIZED HAIL IN
                                          GREENVILLE.

0325 PM    GRENADA                   MS   .75 INCH HAIL
03/10/00   GRENADA                        GRENADA EOC REPORTED DIME
                                          SIZED HAIL IN GRENADA.

0240 PM    BENTONIA                  MS   1.75 INCH HAIL
03/10/00   YAZOO                          SPOTTER REPORTED GOLFBALL
                                          SIZED HAIL AND TREES DOWN
                                          IN BENTONIA.

0345 PM    VICKSBURG                 MS   1 INCH HAIL
03/10/00   WARREN                         QUARTER SIZED HAIL IN
                                          VICKSBURG.

0350 PM    RIDGELAND                 MS   .75 INCH HAIL
03/10/00   MADISON                        DIME SIZED HAIL IN
                                          RIDGELAND.

0427 PM    MAGEE                     MS   1.75 INCH HAIL
03/10/00   SIMPSON                        MAGEE F.D. REPORTED
                                          GOLFBALL SIZED HAIL.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:08 PM CSTSevere Thunderstorm WarningJANLeake52 min
Mar 10, 6:09 PM CSTSevere Thunderstorm WarningJANSimpson51 min
Mar 10, 6:22 PM CSTSevere Thunderstorm WarningJANRankin53 min
Mar 10, 6:33 PM CSTSevere Thunderstorm WarningJANScott42 min
Mar 10, 6:35 PM CSTSevere Thunderstorm WarningJANNeshoba40 min
Mar 10, 6:43 PM CSTSevere Thunderstorm WarningJANJefferson Davis47 min
Mar 10, 6:47 PM CSTSevere Thunderstorm WarningJANNewton43 min
Mar 10, 6:52 PM CSTSevere Thunderstorm WarningJANKemper23 min
Mar 10, 7:24 PM CSTSevere Thunderstorm WarningJANKemper, Lauderdale51 min
Mar 10, 7:24 PM CSTSevere Thunderstorm WarningJANJasper51 min
Mar 10, 7:30 PM CSTSevere Thunderstorm WarningJANMarion45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.